New Mexico, 2017

Flash Flood and Hail in New Mexico, August 13, 2017

August 13, 2017 · NWS EPZ · 4 events in 1 county or zone

A weak upper trough moved across the region with deep moisture in place. This trough triggered a few strong thunderstorms which produced hail up to the size of nickels and very heavy rain leading to flash flooding on Interstate 25 north of Las Cruces.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper trough moved across the region with deep moisture in place. This trough triggered a few strong thunderstorms which produced hail up to the size of nickels and very heavy rain leading to flash flooding on Interstate 25 north of Las Cruces.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 2:35 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 13, 2:35 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
335 PM MDT Sun Aug 13 2017

.SYNOPSIS...
We will see one more day of wide spread rain chances on Monday,
then drier weather will begin to move into the area and pretty
much cutoff our rain chances through Thursday. A slight chance for
rain returns to the forecast for Friday and the weekend.
Temperatures this week will run near or a degree or two above
average.

&&

.DISCUSSION...
Looks like we will see another break in our monsoon flow midweek
this week. In the mean time, currently we have a zonal flow across
the region. This westerly flow is moving the moisture from Arizona
across New Mexico and west Texas. Drier air was beginning to push
into western Arizona and that will arrive here by midweek. For
tonight we will continue to see isolated to scattered
thunderstorms as heat and outflow boundaries work to make the most
of the moisture we have in place. On Monday all the models had
been trying to pull a small upper level low across the southern
portion of the area, but the last few runs have been trending this
feature toward the south and the current runs all continue that
trend. Only the NAM clips part of Hudspeth county with any
enhanced rain chances. The rest of the models give us one last day
of just general thunderstorms across the area.

Starting on Tuesday the dry air will start to move in with
earnest, especially out west. The rain chances on Tuesday will be
confined east of the Rio Grande at best maybe nothing at all. For
Wednesday and Thursday we will see precipitable water values well
below one inch and that will give us surface dew point readings
in the 40's and maybe even in the 30's. That will be a nice change
for those of us with evaporative coolers. By Friday, the upper
level ridge will again try and establish itself to our east. This
will allow some moisture to begin to trickle back into the area,
first in the east late on Friday and then across the entire area
on Saturday. Rain chances though not great for the weekend, will
be better than we see for the middle part of this week.

After a few days of "cooler" temperatures, we will again see our
afternoon highs begin to creep higher. As the moisture and clouds
move out we will see our highs a little back above average by
midweek, then as the moisture returns for the weekend they will
again cool a few degrees back to near average.

For those of you wondering what our partial eclipse viewing
weather will be on Monday the 21st. Right now the ECMWF is saying
we should have a pretty good chance of seeing the partial eclipse
around noon time, but the GFS has the upper level high to our
east really pumping in the moisture and clouds which would mean
you'd have better luck watching the eclipse online.

&&

.AVIATION...Valid 14/00Z-15/00Z...

Convective activity has already started in the Gila Region and the
Sacramento Mountains. Thunderstorms should increase in coverage and
intensity this afternoon and evening across the forecast area.
Therefore, expect a chance of MVFR to IFR conditions near
thunderstorms. Otherwise, expect VFR conditions with westerly winds
between 5 to 10 mph, with gusts up to 20 mph in areas west of the
Rio Grande.

&&

.FIRE WEATHER...

A drying trend starts today as a westerly flow starts to dominate
the region. Minimum relative humidities start to decrease from the
mid 30s in the lowlands and the 40s in the mountains into the teens
and 20s, respectively. However, expect isolated to scattered showers
and thunderstorms through Tuesday. Wednesday to Friday should be the
driest days of the week and there is a slight chance we may not have
wetting precip during these three days. This dry air mass also
increases the current max temperatures by a couple of degrees. An
upper high will be shifting west into central Texas by the weekend,
marking the return of monsoon moisture area wide. A southerly flow
develops due to the aforementioned high pressure bringing back gulf
moisture an increasing the chances for showers and thunderstorms
area wide. Vent rates will be on the rise the next few days due to
stronger transport winds through midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  93  74  94 /  30  30  30   0
Sierra Blanca           70  90  69  90 /  40  30  40  20
Las Cruces              70  91  69  92 /  30  30  30   0
Alamogordo              70  91  69  91 /  40  30  30  20
Cloudcroft              54  70  53  70 /  40  50  30  20
Truth or Consequences   70  91  69  93 /  40  40  20  10
Silver City             63  84  61  85 /  40  30  20  10
Deming                  70  91  68  92 /  40  20  20   0
Lordsburg               68  89  67  91 /  30  20  20   0
West El Paso Metro      74  92  74  94 /  30  30  30   0
Dell City               72  92  72  95 /  40  30  40  20
Fort Hancock            74  93  74  94 /  40  30  40  20
Loma Linda              68  86  68  87 /  30  30  30  10
Fabens                  75  93  74  95 /  40  30  30   0
Santa Teresa            72  92  73  94 /  30  30  30   0
White Sands HQ          71  91  70  93 /  30  30  30   0
Jornada Range           69  91  68  93 /  40  30  30   0
Hatch                   70  93  68  94 /  40  30  20   0
Columbus                70  91  69  93 /  30  20  20   0
Orogrande               72  91  71  93 /  30  30  30  10
Mayhill                 59  78  59  80 /  50  60  40  30
Mescalero               59  79  58  79 /  40  50  30  20
Timberon                59  77  57  78 /  40  40  40  20
Winston                 60  83  59  84 /  50  40  20  10
Hillsboro               66  88  64  89 /  50  40  20  10
Spaceport               69  91  67  92 /  40  30  20   0
Lake Roberts            59  82  57  82 /  40  30  20  10
Hurley                  64  86  62  87 /  40  20  20  10
Cliff                   64  89  62  90 /  40  30  20  10
Mule Creek              65  86  64  87 /  40  30  20  10
Faywood                 65  87  63  88 /  40  30  20  10
Animas                  67  88  66  91 /  30  30  20   0
Hachita                 67  89  66  91 /  30  20  20   0
Antelope Wells          66  87  65  89 /  40  30  30  10
Cloverdale              64  82  63  84 /  50  30  30  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Crespo
Hazardous weather outlook, Aug 13, 10:51 AM MST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1151 AM MDT Sun Aug 13 2017

NMZ401>417-TXZ418>424-141800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1151 AM MDT Sun Aug 13 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
We will see scattered afternoon thunderstorms in area mountains
with isolated storms in the lowlands. Then this evening we will
see a few isolated thunderstorms in the mountains with scattered
lowland storms. A few storms could produce small hail and gusty
outflow winds. Also a few storms could produce rainfall amounts of
1 to 2 inches in an hour would could lead to some isolated flash
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
On Monday we will again see isolated to scattered afternoon and
evening thunderstorms. Then on Tuesday drier air will begin to
move into the area and we will only see isolated thunderstorms
east of the Rio Grande. Wednesday and Thursday will be dry, then
isolated thunderstorms return to the forecast for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather via our 800
spotter number or via Twitter using our office username of
@NWSElPaso

In the hours before

Special weather statement, Aug 13, 11:55 AM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service El Paso TX
1255 PM MDT SUN AUG 13 2017

NMZ403-407-131945-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
1255 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUNA COUNTY UNTIL
145 PM MDT...

At 1255 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Gage, or 14 miles southwest of City Of Rocks State
Park, moving east at 20 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Luna
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3238 10819 3247 10816 3247 10783 3224 10784
TIME...MOT...LOC 1855Z 279DEG 16KT 3241 10810

GRZYWACZ
Special weather statement, Aug 13, 12:26 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
126 PM MDT SUN AUG 13 2017

NMZ415-416-132015-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
126 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
215 PM MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Elk Silver, or 20 miles northeast of Cloudcroft, moving
west at 10 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3317 10534 3299 10534 3301 10552 3313 10551
TIME...MOT...LOC 1925Z 092DEG 7KT 3309 10543

GRZYWACZ
Special weather statement, Aug 13, 12:29 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
129 PM MDT SUN AUG 13 2017

NMZ402-403-408-132015-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
129 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND SOUTHWESTERN
SIERRA COUNTIES UNTIL 215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Sherman, or 8 miles southeast of San Lorenzo,
moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sherman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3265 10791 3284 10787 3285 10761 3261 10765
TIME...MOT...LOC 1929Z 270DEG 13KT 3271 10783

GRZYWACZ
Special weather statement, Aug 13, 1:31 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
231 PM MDT SUN AUG 13 2017

NMZ407-409-410-132115-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Sierra County Lakes NM-
231 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA...
NORTHEASTERN LUNA AND WEST CENTRAL DONA ANA COUNTIES UNTIL 315 PM
MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nutt, or 15 miles west of Hatch, moving northeast at 15 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Uvas Valley and Nutt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3248 10738 3259 10748 3275 10730 3258 10714
TIME...MOT...LOC 2030Z 235DEG 13KT 3258 10740

GRZYWACZ
Special weather statement, Aug 13, 2:30 PM MST, 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
330 PM MDT SUN AUG 13 2017

NMZ410-411-413-132200-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
330 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 400
PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dona Ana, or 4 miles southeast of Leasburg, moving northeast at 20
mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Las Cruces, Leasburg, East Mesa, Radium Springs, Dona Ana, Organ,
Lookout Peak and Twin Peaks.

LAT...LON 3233 10683 3245 10699 3263 10666 3240 10652
TIME...MOT...LOC 2130Z 237DEG 18KT 3240 10682

GRZYWACZ

The radar

The El Paso radar (KEPZ), 57 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Dona Ana

When
August 13, 2:44 PM MST
Where
Dona Ana County, 1.74 mi E of Dona Ana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.381, -106.800

Pea to dime size hail with very heavy rainfall.

Hail, Dona Ana

When
August 13, 3:00 PM MST
Where
Dona Ana County, 1.43 mi N of (Lru)las Cruces Arpt
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
32.341, -106.771

Nickel sized hail at Dona Ana Community College.

Heavy Rain, Dona Ana

When
August 13, 3:00 PM MST to 3:57 PM MST
Where
Dona Ana County, 1.41 mi NE of Dona Ana
Reported by
CoCoRaHS
Coordinates
32.393, -106.811

Total rainfall of 2.80 inches is less than an hour 3 miles north of I-25/Highway 70 interchange.

Flash Flood, Dona Ana

When
August 13, 4:10 PM MST to 5:30 PM MST
Where
Dona Ana County, 2.14 mi SSE of Hill to 3.33 mi S of Dona Ana
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.400, -106.863

Mud and debris covering Interstate 25 near mile marker 9 causing closure for a couple of hours. One car swept off road. Many roads in Dona Ana flooded and a retention dam in area was close to overflowing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719141, 719142, 719143, 719144.